MAUDE Adverse Event Report: COOK INC COOK CERVICAL RIPENING BALLOON W/STYLET; PFJ, DILATOR, CERVICAL, HYGROSCOPIC-IAMINARIA

COOK INC COOK CERVICAL RIPENING BALLOON W/STYLET; PFJ, DILATOR, CERVICAL, HYGROSCOPIC-IAMINARIA
Model Number G19891
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 09/17/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during a cervical dilation, a cook cervical ripening balloon w/stylet separated.The device was inserted into the patient digitally with the provided stylet and inflated with 80ml of saline in each balloon.After having been in place for three hours, the catheter was pulled slightly, at which time it was noticed that the distal uterine balloon had detached from the catheter.The uterine balloon remained in the patient despite the administration of prostaglandins to induce dilation and passage of the balloon.29.5 hours after initial placement, a vaginal exam was performed, and an attempt to manually remove the balloon was unsuccessful.48 hours after initial placement, the balloon came out of the patient.Due to a failure to progress dilation, a caesarean section was performed with successful delivery.A section of the device did not remain inside the patient¿s body.According to the initial reporter, neither the mother nor baby experienced any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Event summary: as reported, during a cervical dilation, a cook cervical ripening balloon w/stylet separated.The device was inserted into the patient digitally with the provided stylet and inflated with 80ml of saline in each balloon.After having been in place for three hours, the catheter was pulled slightly, at which time it was noticed that the distal uterine balloon had detached from the catheter.The uterine balloon remained in the patient despite the administration of prostaglandins to induce dilation and passage of the balloon.29.5 hours after initial placement, a vaginal exam was performed, and an attempt to manually remove the balloon was unsuccessful.48 hours after initial placement, the balloon came out of the patient.Due to a failure to progress dilation, a caesarean section was performed with successful delivery.A section of the device did not remain inside the patient¿s body.According to the initial reporter, neither the mother nor baby experienced any adverse effects due to this occurrence.Investigation - evaluation.Reviews of the complaint history, device history record, instructions for use, and quality control procedures and a visual inspection of the device were conducted during the investigation.One cook cervical ripening balloon was returned for investigation in used condition.The catheter was received severed above the vaginal balloon; the uterine balloon segment was not returned.The proximal segment measured 27.6cm from the point of separation to the distal end of the y fitting.The vaginal balloon was attached to the returned catheter segment.Under magnification, separation occurred within the proximal bond of the uterine balloon; the edge break was smooth on one side and jagged on the opposite side.Track marks were observed at the severed point, indicating the catheter was grasped by an instrument, causing damage.A document-based investigation evaluation was performed.No related non-conformances were recorded, and there have been no other reported complaints for this lot number.The device history record review provides objective evidence that the device was manufactured to specification.There is no evidence of nonconforming devices from the complaint lot in house or in the field.There were no identified gaps in the device specifications or quality controls procedures.Cook has concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.The device is packaged with instructions for use which warn, ¿do not over inflate.Using excessive pressure to inflate the balloon on this device can cause the balloon to rupture.¿ the ifu also states potential risks associated with the use of the cook cervical ripening balloon and labor induction, which include device expulsion, device entrapment and/or fragmentation, and failed dilation or need for caesarean delivery.Based on the available information, cook has concluded that the device was likely damaged by an instrument of undetermined origin and that unintended user error likely contributed to this incident.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Per the quality engineering risk assessment, no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
COOK CERVICAL RIPENING BALLOON W/STYLET
Common Device Name
PFJ, DILATOR, CERVICAL, HYGROSCOPIC-IAMINARIA
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key10598871
Report Number1820334-2020-01768
Device Sequence Number11571167
Product Code PFJ
UDI-Device Identifier00827002198913
UDI-Public(01)00827002198913(17)230825(10)13387731
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K131206
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 11/12/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/25/2023
Device Model NumberG19891
Device Catalogue NumberJ-CRBS-184000
Device Lot Number13387731
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/01/2020
Initial Date Received by Manufacturer 09/21/2020
Supplement Date Received by Manufacturer11/03/2020
Initial Report FDA Received Date09/29/2020
Supplement Report FDA Received Date11/12/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;